Advanced Search
MyIDEAS: Login

Social welfare orderings for ratio-scale measurable utilities

Contents:

Author Info

  • John A. Weymark

    (Department of Economics, 997-1873 East Mall, University of British Columbia, Vancouver, B.C., CANADA V6T 1Z1)

  • Kai-yuen Tsui

    (Department of Economics, Chinese University of Hong Kong, Shatin, N.T., HONG KONG)

Abstract

This article characterizes all of the continuous social welfare orderings which satisfy the Weak (resp. Strong) Pareto principle when utilities are ratio-scale measurable. With Weak Pareto, on both the nonnegative and positive orthants the social welfare ordering must be representable by a weakly increasing Cobb-Douglas social welfare function while on the whole Euclidean space the social welfare ordering must be strongly dictatorial. With Strong Pareto, on the positive orthant the social welfare ordering must be representable by a strictly increasing Cobb-Douglas social welfare function but on the other two domains an impossibility theorem is obtained.

Download Info

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
File URL: http://link.springer.de/link/service/journals/00199/papers/7010002/70100241.pdf
Download Restriction: Access to the full text of the articles in this series is restricted

File URL: http://link.springer.de/link/service/journals/00199/papers/7010002/70100241.ps.gz
Download Restriction: Access to the full text of the articles in this series is restricted

As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

Bibliographic Info

Article provided by Springer in its journal Economic Theory.

Volume (Year): 10 (1997)
Issue (Month): 2 ()
Pages: 241-256

as in new window
Handle: RePEc:spr:joecth:v:10:y:1997:i:2:p:241-256

Note: Received: July 31, 1995; revised version August 7, 1996
Contact details of provider:
Web page: http://link.springer.de/link/service/journals/00199/index.htm

Order Information:
Web: http://link.springer.de/orders.htm

Related research

Keywords:

References

No references listed on IDEAS
You can help add them by filling out this form.

Citations

Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
as in new window

Cited by:
  1. repec:hal:journl:halshs-00085881 is not listed on IDEAS
  2. Thibault Gajdos & John Weymark, 2005. "Multidimensional generalized Gini indices," Economic Theory, Springer, vol. 26(3), pages 471-496, October.
  3. Maria Ana Lugo & Koen Decancq, 2009. "Measuring Inequality of Well-Being with a Correlation-Sensitive Multidimensional Gini Index," Economics Series Working Papers 459, University of Oxford, Department of Economics.
  4. D'ASPREMONT, Claude & GEVERS, Louis, . "Social welfare functionals and interpersonal comparability," CORE Discussion Papers RP -1564, Université catholique de Louvain, Center for Operations Research and Econometrics (CORE).
  5. Marco, Mariotti & Roberto, Veneziani, 2012. "Opportunities as chances: maximising the probability that everybody succeeds," MPRA Paper 41884, University Library of Munich, Germany.
  6. Xu, Yongsheng & Yoshihara, Naoki, 2013. "Rationality and solutions to nonconvex bargaining problems: Rationalizability and Nash solutions," Mathematical Social Sciences, Elsevier, vol. 66(1), pages 66-70.
  7. Peter J. Hammond, 1999. "Roberts' Weak Welfarism Theorem: A Minor Correction," Working Papers 99021, Stanford University, Department of Economics.
  8. Ebert, Udo & Welsch, Heinz, 2004. "Meaningful environmental indices: a social choice approach," Journal of Environmental Economics and Management, Elsevier, vol. 47(2), pages 270-283, March.
  9. Horst Zank, 2007. "Social welfare functions with a reference income," Social Choice and Welfare, Springer, vol. 28(4), pages 609-636, June.
  10. Marley, A. A. J., 2002. "Random utility models and their applications: recent developments," Mathematical Social Sciences, Elsevier, vol. 43(3), pages 289-302, July.

Lists

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

Statistics

Access and download statistics

Corrections

When requesting a correction, please mention this item's handle: RePEc:spr:joecth:v:10:y:1997:i:2:p:241-256. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Guenther Eichhorn) or (Christopher F Baum).

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.